Alert archive / Iowa / Wind Chill Advisories in 2019

Wind Chill Advisory 11, NWS Des Moines, IA

March 3, 201916 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Mar 3, 2019, 4:03 PM CST for 16 counties in Iowa. It took effect at Mar 4, 2019, 8:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2019, 4:03 PM CST (22:03 UTC)
In effect from
Mar 4, 2019, 8:00 AM CST
Expired
Mar 4, 2019, 12:00 PM CST
In force
4 hr
Issued by
NWS Des Moines, IA

Counties Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Mar 3, 3:58 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 3, 3:58 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
358 PM CST Sun Mar 3 2019

.DISCUSSION.../Tonight through Sunday/
Issued at 353 PM CST Sun Mar 3 2019

Little has changed since this time yesterday with bitter cold
wind chills into tomorrow and two wintry precip events later this
week. The first PV trough lobe associated with the Hudson Bay long
wave trough will continue to drift into Iowa tonight with another
re-enforcing short wave entering the northern Plains. These
features will keep Iowa in the broad low level cyclonic flow and
the surface ridge at bay to the west keeping our winds from
dropping off too much. This will limit radiational cooling
somewhat but also keep wind chills lower into the morning.
Previous thinking was to keep advisories in place area wide
overnight even thought some locations strayed into warning
criteria for a few hours, but latest values suggest much of the
forecast area along and north of Highway 20 will be at -30F or
less for around eight hours. Thus have issued a Wind Chill Warning
for these locations midnight to 8am for the worse of the
conditions, which will be surrounded by advisories. Have also
extended until noon to better fit expiration of some surrounding
offices.

The last iteration of the long wave trough will rotate through
Monday Night with a last lobe of mid level kinematic forcing.
There is little 1-3km lift or thermodynamic support but the
column RH does increase sufficiently to bring saturation with
respect to ice through a cold deep column. The vertical motion
will not be sufficient for much if any accums, but the potential
is there for a period of flurries and/or light snow with a
sensible weather reflection so have low end chances and flurry
working overnight.

Our attention will then turn to the first of two systems to end
the week, with the second appearing to be most impactful. Temps
will have not rebounded sufficiently for anything but snow with
the first as it tops the short wave ridge into the MO Valley late
Wednesday Night. Confidence with this system is medium at best
with the GFS farther north and more bullish for Iowa and the EC
farther south toward the immediate MO River Valley. Both solutions
reflect phased warm/theta-e advection, frontogenesis and DPVA so
a period of at least moderate snow is expected, it just seems to
be a matter of whether this will be in northern Missouri or up to
central Iowa.

A brief break is anticipated Friday before a more significant and
more widespread storm crosses the Plains. Confidence in
appreciable precipitation for Iowa is medium to high, but as with
the past few runs confidence in type details is low. The flow
finally amplifies sufficiently to warm us back up putting liquid
precip back in the picture. Both the GFS and EC are in good
agreement with high end thermodynamic and kinematic lift and
lowered static stabilities across Iowa and surrounding areas so
see no reason not to include high end PoPs. The question will be
precipitation type. While both models bring broad QG forcing
through Iowa, the EC surface features and thus warmer thermal
structure are farther north into Iowa while the GFS is farther
south and a bit cooler. This could lead to any combination of
significant snow, wintry mix or a cold rain. Both models depict
high end QPF with the EC ensembles showing specific humidities,
precipitable water and integrated water vapor transport through
the upper 90th percentile. Thus the message here is that
confidence in details is low but elevated in terms of significant
precipitation with the potential of melting snow pack also coming
into play. Regardless of the eventual precipitation solution, both
models suggest strong, gusty winds as the system exits to end the
weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1144 AM CST Sun Mar 3 2019

Very high confidence in mostly clear skies and VFR conditions
through the period. Winds will change little in both speed and
direction.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 9 PM this evening to noon CST Monday
for IAZ048>050-057>062-070>075-081>086-092>097.

Wind Chill Warning from midnight tonight to 8 AM CST Monday for
IAZ004>007-015>017-023>026-033>037.

Wind Chill Advisory until midnight CST tonight for IAZ004>007-
015>017-023>026-033>037.

Wind Chill Advisory from 8 AM to noon CST Monday for IAZ004>007-
015>017-023>026-033>037.

Wind Chill Advisory until noon CST Monday for IAZ027-028-038-039-
044>047.

&&

UPDATE...Small
DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Mar 3, 3:51 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 PM CST Sun Mar 3 2019

IAZ048>050-057>062-070>075-081>086-092>097-041200-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
351 PM CST Sun Mar 3 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Chill Advisory is in effect for the area from late this
evening through Monday morning. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Chill Advisory is in effect for the area Monday morning.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Accumulating snowfall is likely on Thursday and again on
Saturday, however amounts are uncertain. Travel impacts are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ027-028-038-039-044>047-041200-
Butler-Bremer-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
351 PM CST Sun Mar 3 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Chill Advisory is in effect for the area through Monday
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Chill Advisory is in effect for the area Monday morning.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Accumulating snowfall is likely on Thursday and again on
Saturday, however amounts are uncertain. Travel impacts are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-023>026-033>037-041200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-
351 PM CST Sun Mar 3 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Chill Advisory is in effect for the area through this
evening, then a Wind Chill Warning is in effect for later tonight
into Monday morning. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Chill Warning is in effect for the area early Monday
morning, then a Wind Chill Advisory in in effect for late Monday
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Accumulating snowfall is likely on Thursday and again on
Saturday, however amounts are uncertain. Travel impacts are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lee

In the hours before

Local storm report, Mar 3, 11:54 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 AM CST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     SNOW             3 SW UDELL              40.75N 92.77W
03/03/2019  M3.0 INCH        APPANOOSE          IA   PUBLIC

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:03 PM CSTWind Chill WarningDMXCalhoun, Cerro Gordo, Emmet, Franklin, Hamilton, Hancock and 10 more16 hr

Nearby

Wind Chill Advisories in Iowa, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.